×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

Multivitamin Use Protects Against Chemotherapy-Induced Peripheral Neuropathy In Breast Cancer Patients

Last updated May 9, 2016

Approved by: Krish Tangella MD, MBA, FCAP

"Because development of chemotherapy-induced neuropathy is difficult to predict and symptoms can remain long after treatment has concluded, identifying preventive measures has the potential to greatly enhance quality of life for a substantial number of breast cancer survivors."


Researchers at Roswell Park Cancer Institute (RPCI), in collaboration with investigators from the cooperative group SWOG, have found that use of multivitamins prior to diagnosis may reduce the risk of neuropathy in breast cancer patients treated with the class of drugs known as taxanes. The team will present their findings at the American Association for Cancer Research (AACR) Annual Meeting 2016, to be held April 16-20 in New Orleans.

Gary Zirpoli, PhD, a Postdoctoral Fellow with Roswell Park's Department of Cancer Prevention and Control, is the first author and Christine Ambrosone, PhD, Chair of that department and Senior Vice President for Population Sciences, is the senior author of "Supplement use and chemotherapy-induced peripheral neuropathy in breast cancer patients treated on a SWOG study SO221."

Although cancer patients frequently experience nerve damage to the peripheral nervous system, known as chemotherapy-induced peripheral neuropathy (CIPN), as a consequence of treatment with the taxane paclitaxel, relatively little is known about strategies to prevent or treat this often-debilitating condition.

"Because development of chemotherapy-induced neuropathy is difficult to predict and symptoms can remain long after treatment has concluded, identifying preventive measures has the potential to greatly enhance quality of life for a substantial number of breast cancer survivors," says Dr. Zirpoli.

To examine whether use of dietary supplements, including multivitamins and individual supplements, was related to the presence of CIPN symptoms assessed by physicians as well as the patients themselves, Zirpoli and colleagues analyzed data collected both pre-diagnosis and post-treatment for 1,125 breast cancer patients enrolled in a National Cancer Institute intergroup cooperative group trial led by SWOG (S0221). Physician- and patient-assessed neuropathy varied prior to diagnosis and during treatment. While individual dietary supplements did not appear to affect symptoms of CIPN, patients who reported regular use of multivitamins prior to diagnosis were significantly less likely to experience CIPN than those who did not. A similar trend was observed for patients who reported regular multivitamin use during treatment, although this association was not statistically significant.

"Although additional studies are needed to understand the relationship between supplement use and CIPN, our results do provide some clues as to actions that patients can take to prevent the development of neuropathy," adds Dr. Zirpoli.



The above post is reprinted from materials provided by Roswell Park Cancer InstituteNote: Materials may be edited for content and length.

Disclaimer: DoveMed is not responsible for the adapted accuracy of news releases posted to DoveMed by contributing universities and institutions.

Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: May 9, 2016
Last updated: May 9, 2016